NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, September 20, 2017
Hot flashes persist
I had a hysterectomy, leaving only one ovary, 22 years ago. Then the doctor discovered that I had zero estrogen and put me on Premarin which I have taken all these years. I tried to get off it several times but the hot flashes were so bad I always went back. (No history of breast cancer.) I stopped taking Premarin about 6 weeks ago, and for a month everything was fine. Now I get constant hot flashes, day and night. I can`t sleep well because I`m waking up to take covers off or put covers back on. Is this a normal withdrawal and how long with it last or should I give up and go back on Premarin? Life is miserable with these hot flashes.
Many women experience considerable difficulty discontinuing estrogen therapy. It is like having menopause again. It is not possible to predict how long the symptoms will last for you. Some women prefer to taper down to the lowest dose (Premarin 0.3 mg) and then take that dose every other day, then twice a week, before stopping. Either way you may still experience hot flashes. Some women choose to take the lowest dose indefinitely. Discuss the small risks associated with that approach with your physician.
Margery Gass, MD
Formely, Professor, Clinical Obstetrics & Gynecology
College of Medicine
University of Cincinnati